Results 1 to 2 of 2

Thread: Side effects of antimalarial medication on retina

Hybrid View

  1. #1
    Join Date
    Jul 2006
    Posts
    1
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Side effects of antimalarial medication on retina

    :?:

    I have am presently experiencing a very severe flare up of subcutaneous lupus all over my body, sjoghens syndrome and have retinitus pigmentosa. My Rheumatologist is saying that I need to go onto plaquinel which can expedite the blindness of the RP but will prevent SLE from starting. I am presently consulting with my opthalmologist and rheumatologist but the final decision is up to me. I am 55. Is there anyone out there that may have had to make a similar decision.

  2. #2
    Join Date
    Oct 2005
    Location
    Nashville
    Posts
    51
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Yes. I have type 1 diabetes and as a complication have background retinopathy and diabetic cataracts.

    My (well respected) eye doc said the new anti-malarials are not nearly as bad for the eyes as the old stuff and he doesn't even bother doing extra eye exams when you're on them.

    I had been really worried because cataracts and retinal damage were on the list of potential side effects.

    Since retinitis pigmentosa is different than what I have, your doc may have a different take. But the risk is apparently very low and a little vigilance can probably prevent anything bad happening from the drug.

    I opted to take the drugs and they have been moderately helpful. Which I'll take.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •